Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 405, NWS Blacksburg, VA

July 29, 2008Stokes County, Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 29, 2008, 4:07 PM EDT for Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2008, 4:07 PM EDT (20:07 UTC)
Expired
Jul 29, 2008, 5:15 PM EDT
In force
68 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Stokes County, NC, Surry County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT TUE JUL 29 2008

.SYNOPSIS...
AS WE PROGRESS THROUGH MID-WEEK A COLD FRONT WILL APPROACH AND
THEN PASS THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY.
INCREASING CHANCES OF SHOWERS AND STORMS WILL ACCOMPANY THE FRONT.
DRY WEATHER AND PROGRESSIVELY HOTTER WEATHER IS EXPECTED FOR THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVERHEAD.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MSAS AND LAPS ARE BOTH SHOWING THE DEEPEST MOISTURE/THETA-E RIDGE IN
THE SWRN CWA ACROSS NW NC...ALONG WITH SOME LOW LEVEL MOISTURE
CONVERGENCE. DEEP CONVECTION HAS SO FAR BEEN MORE IN THE SRN
APPALACHIANS OUTSIDE OF THE CWA...BUT I EXPECT AT LEAST SCATTERED
CONVECTION INTO EARLY EVENING ALONG AND EAST OF THE BLUE RIDGE
IN FAR SW VA AND NW NC WHERE I HAVE KEPT HIGHER POPS- BUT STILL 50
PCT OR LESS. FURTHER NORTH...IT APPEARS THAT DRY AIR ENTRAINMENT IS
KEEPING THE ANY SHOWERS THAT GET STARTED FROM FURTHER DEVELOPMENT.
AS FOR LOW TEMPS OVERNIGHT...I EXPECT IT TO BE ANOTHER WARM AND
MUGGY ONE. MAV LOWS HAVE BEEN TOO COOL...SO I STAYED CLOSER TO THE
WARMER MET GUIDANCE...JUST LOWERED SOME VALLEY LOCATIONS A FEW
DEGREES. WILL BE A GOOD RADIATION NIGHT...SO I EXPECT SOME LIGHT FOG
TO DEVELOP. JUST DONN/T THINK IT WILL BE MUCH MORE THAN LIGHT
FOG...SO I HAVE NOT ADDED ANY FOG TO THE WEATHER GRIDS OTHER THAN
PATCHY DENSE FOG ALONG THE NEW AND GREENBRIER RIVERS.

WILL BE ANOTHER WARM START TO THE DAY WEDNESDAY...WITH RISING
THICKNESSES...SO I HAVE STAYED CLOSE TO THE WARMER GUIDANCE ALONG
AND EAST OF THE BLUE RIDGE. WILL LIKELY SEE SOME MID 90S IN THE
PIEDMONT. I AM EXPECTING MORE CLOUDS IN THE MTNS...SO I UNDERCUT THE
GUIDANCE HIGH TEMPS A FEW DEGREES. AIRMASS WILL BE UNSTABLE ENOUGH
THAT SCATTERED CONVECTION WILL MOST LIKELY DEVELOP ALONG AND WEST OF
THE BLUE RIDGE WHERE BEST LOW LEVEL CONVERGENCE IS IN THE EARLY TO
MID AFTERNOON...AND THEN MOVE EASTWARD INTO THE PIEDMONT LATE IN THE
DAY. I HAVE KEPT POPS CHC AT THIS TIME...HIGHEST IN THE WRN MTNS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT LOOK FOR SHOWERS AND STORMS ALONG AND EAST OF THE
LEE TROUGH TO CONTINUE...BUT GRADUALLY DIMINISH THROUGH THE NIGHT.
IN THE MOUNTAINS...THE APPROACH OF THE COLD FRONT AND ASSOCIATED
DYNAMICS WILL HELP MAINTAIN SCATTERED SHOWERS AND STORMS THROUGHOUT
THE NIGHT. DURING THE DAY ON THURSDAY THE COLD FRONT WILL MAKE ITS
WAY THROUGH THE AREA BRINGING EVEN BETTER CHANCES OF SHOWERS AND
STORMS TO THE AREA...SOME POTENTIALLY WITH MODERATE TO HEAVY
RAINFALL. THE BEST CHANCES WILL BE IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. BY THURSDAY NIGHT THE FRONT WILL PUSH SOUTH OF THE
AREA...BUT WE WILL NEED TO WATCH FOR A CONTINUATION OF SHOWERS
ACROSS MAINLY THE NORTHERN MOUNTAINS. THE FRONT MAY STALL ALONG HERE
DURING THE EVENING HELPING TO MAINTAIN BETTER CHANCES OF SHOWERS AND
STORMS IN THIS REGION AS COMPARED TO OTHER PARTS OF THE AREA.
FRIDAY DRIER AIR WILL MAKE A GOOD ADVANCE INTO THE REGION WITH
LIMITED CLOUD COVER. SOME AFTERNOON ISOLATED SHOWERS AND STORMS IN
SOUTHSIDE VIRGINIA AND NEIGHBORING NORTH CAROLINA WILL STILL BE
POSSIBLE THOUGH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A NOTABLE SWITCH IN OUR SYNOPTIC PATTERN WILL TAKE PLACE DURING THIS
PERIOD. THE CENTRAL CONUS UPPER RIDGE WILL SHIFT TO THE EAST COAST
WITH THE HIGHEST HEIGHTS SETTLING OVER THE FORECAST AREA. 850 TEMPS
INCREASING TO THE MID TO UPPER 20S C WILL ALLOW FOR TEMPERATURES
AROUND THE CENTURY MARK EAST OF THE BLUE RIDGE WITH LOWER 90S IN THE
MOUNTAINS BY MONDAY WITH EACH DAY LEADING UP TO MONDAY PROGRESSIVELY
HOTTER. TUESDAY MAY BE SLIGHTLY COOLER WITH THE CENTER OF THE HIGH
SHIFTING TO THE EAST COAST. THIS ALSO MAY BE ENOUGH TO WEAKEN THE
CAP FOR SOME ISOLATED SHOWERS AND STORMS TO DEVELOP. HOWEVER...OTHER
THAN THIS ONE PERIOD...THE REST OF THIS TIME PERIOD IS EXPECTED TO
BE DRY.

CURRENTLY HEAT INDICES EAST OF THE BLUE RIDGE ON MONDAY AND
TUESDAY ARE FORECAST IN THE 100 TO 110 RANGE. IF THESE NUMBERS
CONTINUE TO LOOK PROMISING...AS WE GET CLOSER TO THE TIME PERIOD
THERE MAY BE THE NEED FOR HEAT ADVISORIES TO BE ISSUED FOR EASTERN
PARTS OF THE AREA. CURRENTLY THE SCENARIO IS BEING HIGHLIGHT IN THE
HAZARDOUS WEATHER OUTLOOK. THE HIGH TEMPERATURES FOR PARTS OF THE
AREA SUNDAY THROUGH TUESDAY MAY APPROACH OR SURPASS DAILY RECORD
HIGH TEMPERATURE VALUES. THESE RECORDS ARE LISTED IN THE CLIMATE
SECTION OF THIS DISCUSSION.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS HAVE DEVELOPED IN THE NORTHWEST NC AND SW VA
MTNS. THIS ACTIVITY SHOULD DRIFT EASTWARD AND GRADUALLY INCREASE
IN COVERAGE. THE PIEDMONT AREA OF NORTHWEST NC AND SOUTHSIDE VA IS
EXPECTED TO BE A LITTLE MORE UNSTABLE...SO I ADDED IN A VICINITY
TSTM TO THE DANVILLE TAF 21 TO 00Z. THINK THE CHANCE OF A TSTM AT
ANY OF THE OTHER AIRPORTS IS TOO LOW TO MENTION. TSTM ACTIVITY
SHOULD BEGIN DECREASING AFTER 00Z WITH LOSS OF HTG. WILL BE
ANOTHER GOOD RADIATION NIGHT TONIGHT...SO THERE MAY BE SOME MVFR
FOG DEVELOP- MAINLY LYH AND DAN. LWB WILL LIKELY DROP TO LIFR
AGAIN WITH THE HELP OF SOME RIVER FOG...SO I TOOK THEM TI 1/4SM
OVC001 AFTER 09Z. ANY FOG WILL QUICKLY LIFT WED MORNING. SCATTERED
TSTMS ARE EXPECTED TO DEVELOP WED AFTERNOON- BEYOND THE 24 TAF PERIOD.

SCATTERED THUNDERSTORMS...RESULTING IN MVFR OR LOWER CONDITIONS...ARE
EXPECTED WEDNESDAY AFTERNOON/EVENING AND TSTMS MAY BE EVEN MORE NUMEROUS
THURSDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT THROUGH THE
AREA. DRIER CONDITIONS WILL RETURN BEHIND THE FRONT THIS WEEKEND.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
CLIMATE...DS
Hazardous weather outlook, Jul 29, 3:00 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT TUE JUL 29 2008

NCZ001-002-018-VAZ007-009>020-WVZ042>045-301900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
300 PM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR THURSDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-301900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
300 PM EDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR THURSDAY AFTERNOON AND EVENING.

HEAT INDICES MONDAY AND TUESDAY ARE EXPECTED TO BE IN THE 100 TO
110 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.